Format

Send to

Choose Destination
Br J Clin Pharmacol. 1989 Dec;28(6):695-702.

Concentration-response relationships for salicylate-induced ototoxicity in normal volunteers.

Author information

1
Department of Clinical Pharmacology, St Vincent's Hospital, Sydney, Australia.

Abstract

1. Ototoxicity is a common and troublesome side-effect of high-dose aspirin treatment but there has been little previous study of the relationships between the degree of ototoxicity and the plasma concentrations of salicylate. 2. In order to investigate the relationships between aspirin dose, total and unbound plasma salicylate concentrations and ototoxicity, eight normal volunteers were dosed with aspirin 1.95, 3.25, 4.55 and 5.85 g day-1 for 1 week at each dose level, the doses being administered in random order and double-blind, 2 weeks apart. 3. Ototoxic effects measured were hearing loss in decibels (dB) over six frequencies and tinnitus intensity, estimated both by electronic matching and a fixed interval scale (FIS). Measurements were taken after steady-state concentrations of salicylate had been achieved. 4. Total and unbound plasma salicylate concentrations increased disproportionately with increasing daily doses of aspirin. The increase in the unbound salicylate was relatively greater since the percentage of salicylate unbound in plasma increased over the dose range investigated from a mean of 3.9% to 10.4%. 5. Hearing loss and tinnitus intensity increased progressively with the aspirin dosage and increasing concentrations of total and unbound plasma salicylate concentrations. These ototoxic symptoms were observed at lower concentrations of total salicylate than previously reported. 6. There was a linear relationship between hearing loss and unbound salicylate concentrations. 7. Further work is required to test the hypothesis that unbound plasma salicylate concentration is a better predictor of salicylate-induced ototoxicity than total plasma salicylate concentration.

[Indexed for MEDLINE]
Free PMC Article

Supplemental Content

Full text links

Icon for Wiley Icon for PubMed Central
Loading ...
Support Center